Current issues of ACP Journal Club are published in Annals of Internal Medicine


Etiology

Review: Adverse CNS reactions to histamine-2 receptor blockers is greater in hospitalized patients than in outpatients

ACP J Club. 1992 Jan-Feb;116:30. doi:10.7326/ACPJC-1992-116-1-030


Source Citation

Cantú TG, Korek JS. Central nervous system reactions to histamine-2 receptor blockers. Ann Intern Med. 1991 Jun 15;114:1027-34.


Abstract

Objective

To review the presentation, incidence, and risk factors for adverse central nervous system (CNS) reactions to histamine-2 receptor blockers (H2 blockers) and to compare the adverse rates for cimetidine, ranitidine, famotidine, and nizatidine, and for inpatients and outpatients.

Data sources

MEDLINE and Current Contents computer searches from 1972 through 1990 identified English-language reports on H2-blocker-associated CNS reactions. Review articles and bibliographies of papers were used to identify other relevant papers. All reports of H2-blocker-associated CNS reactions (1296 cases) from the Food and Drug Administration (1977 to September 1989) were also obtained.

Study selection

Published reports of H2-blocker-associated CNS reactions plus 9 epidemiologic surveys and reports of incidence and risk factors.

Data extraction

All 78 reported cases were assessed for causality using an adverse drug reaction algorithm.

Main results

CNS disturbances were confusion or disorientation (45% of occurrences); agitation, hostility, or delirium (22%); hallucinations (18%); obtundation or somnolence (7%); mental status changes (5%); and psychosis or paranoia (3%). Most reactions resolved within 3 days of discontinuation of H2-blocker therapy and all resolved within 7 days after drug withdrawal. Outpatient adverse reaction rates ranged from 0% to 0.16% and inpatient rates ranged from 0.38% in general settings to 80% in critical care settings. Few data compare adverse rates for different H2 blockers. For the 2 well-designed trials, relative risk for CNS reactions did not differ between cimetidine and famotidine or ranitidine. No data suggest that patients with psychiatric disorders or those taking psychotropic medications are at an increased risk for adverse CNS reactions. Only data from uncontrolled trials support increased rates for patients with liver or renal disease. Outpatients with CNS reactions are best treated by withdrawing the H2-blockers or by switching to another H2 blocker. Inpatients should be treated similarly, although a brief trial of antipsychotic agents may be warranted in cases of extreme agitation.

Conclusions

Adverse central nervous system reactions to H2 blockers occur and are more frequent in hospitalized patients than in outpatients. Reaction rates do not differ among cimetidine, ranitidine, famotidine or nizatadine. Symptoms are alleviated by withdrawal of the agent or by switching to another H2 blocker.

Source of funding: No external funding.

Address for article reprint: Dr. T.G. Cantú, Drug Information Service, Department of Pharmacy, Carnegie 180, The Johns Hopkins Hospital, 600 North Wolfe Street, Baltimore, MD 21205, USA.


Commentary

The bad reputation of H2 blockers, particularly of cimetidine, as a frequent cause of CNS dysfunction is largely undeserved. The occurrence in outpatients is rare, and cimetidine (Tagamet) appears to be no more a culprit than ranitidine (Zantac), famotidine (Pepcid), or nizatidine (Axid).

The incidence of H2-blocker-induced CNS dysfunction is greater in hospitalized patients, especially patients in the intensive care unit (ICU) and severely ill patients. Assessing the role of an H2-blocker as the cause of CNS dysfunction in a critically ill patient is problematic because metabolic disturbances, hypoxia, infection, and even being in the ICU itself can lead to CNS dysfunction.

None of the putative risk factors for H2-blocker-induced CNS dysfunction—hepatic and renal disease, high dose or blood concentration, psychiatric illness, or use of psychotropic drugs—withstands scrutiny. Uncontrolled studies show advanced age as a risk factor, but drug effect and underlying illness have not been separated as causative factors. Some H2-blocker-associated reactions are idiosyncratic and not dose related.

Clinicians should note that H2 blockers infrequently cause CNS dysfunction, but if CNS dysfunction occurs, the drug must be withdrawn. The reaction should clear within a few days. Substitution of another H2 blocker may not lead to CNS dysfunction. Alternative methods of treating peptic ulcers include sucralfate, antacids, and omeprazole.

If marked agitation or psychosis is caused by an H2 blocker, an antipsychotic agent may be used in concert with stopping the H2 blocker. Physostigmine has ameliorated H2-blocker-induced delirium. In all instances, the mainstay of treatment is withdrawal of the H2-blocker.

George J. Caranasos, MD
University of FloridaGainesville, Florida, USA

George J. Caranasos, MD
University of Florida
Gainesville, Florida, USA